Christopher graduated from Otago University MBChB in 2002. He completed his specialist training in Christchurch in 2012 and has been a General Physician there since 2013. He has an interest in health informatics, electronic prescribing and medication safety and chairs the CDHB Medication Safety Group.
A Phaeochromocytoma On Steroids
Christopher Warren, Christchurch Hospital
David Jardine, Christchurch Hospital
Abstract: Phaeochromocytoma crisis has been associated with corticosteroid therapy. We report the case of a 72-year-old woman who presented with severe postural hypotension five days after starting corticosteroid therapy for polymyalgia rheumatica. The patient developed severe multisystem autonomic dysfunction including constipation, tachycardia and labile blood pressure prior to diagnosis and treatment. Generalists need to be aware of this rare but potentially fatal complication of steroid treatment.
Keywords: postural hypotension, phaeochromocytoma, corticosteroids, prednisone,
autonomic dysfunction, hypertension